Pennsylvania, 2010

Flooding in Pennsylvania, March 13 to 15, 2010

March 13 to 15, 2010 · NWS CTP · 7 events in 7 counties and zones

A slow-moving low pressure system over the Mid-Atlantic states brought heavy rain to central Pennsylvania. The highest rainfall amounts were observed across southern Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A slow-moving low pressure system over the Mid-Atlantic states brought heavy rain to central Pennsylvania. The highest rainfall amounts were observed across southern Pennsylvania. The heavy rainfall combined with snow melt resulted in widespread minor to moderate river and areal flooding. Numerous secondary roads and low-lying areas were affected.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Mar 13, 12:35 PM EST, 55 minutes earlier.

Area forecast discussion, Mar 13, 12:35 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1235 PM EST SAT MAR 13 2010

.SYNOPSIS...
A DEVELOPING STORM SYSTEM OVER THE MID ATLANTIC STATES WILL BRING
WIDESPREAD MODERATE TO HEAVY RAINFALL TO CENTRAL PENNSYLVANIA OVER
THE NEXT 24 HOURS. OCCASIONAL LIGHT PRECIPITATION WILL LINGER
THROUGH SUNDAY AS THE SYSTEM SLOWLY MOVES OFFSHORE. IMPROVING
WEATHER CONDITIONS AND MODERATING TEMPERATURES CAN BE EXPECTED BY
THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
ANOTHER UPDATED FORECASTS FOR WINDS...WINDS OVER 50KTS ARE
PRESENT A FEW THOUSAND FEET ABOVE THE GROUND. WIND GUSTS HAVE COME
DOWN AT MOST AIRPORTS IN THE 30 TO 38 KT RANGE. LOCALLY GUSTS OF
44 MPH. REPORTS CAME IN SHORTLY AFTER 10 AM OF TREES DOWN AND
DAMAGE IN HUNTINGTON COUNTY. THIS DAMAGE HAS EXPANDED NORTHWARD
AND HAVE ADDED ANOTHER TIER OF COUNTIES NORTH OF THE ORIGINAL
ISSUANCE.

WINDS OVER 50 MPH ARE LIKELY ALONG AND TO THE LEE OF THE RIDGE
TOPS. WITH EASTERLY WINDS HIGH WINDS MAINLY WILL BE ON THE WEST SIDE OF
THE RIDGES.

SO FAR THE RAIN HAS BEEN FAR LESS THAN ANTICIPATED. ONE BAND OF
RAIN IS OVER NORTH-CENTRAL PA AND ANOTHER IS MOVING IN FROM
MARYLAND. THIS BAND HAS THE LOOK OF A FEEDER BAND AND COULD
PRODUCE LOCALLY HEAVY RAINS OVER ADAMS...FRANKLIN...HUNTINGDON AND PERHAPS
REACH BLAIR COUNTIES. WE WILL MONITOR THIS BAND. MODERATE RAIN IS
FALLING BENEATH IT. KLWX SHOWS 0.20 TO 0.60 INCH AN HOUR RATES ARE
POSSIBLE WITH THIS FEATURE.

WINDS SHOULD DIMINISH THIS EVENING BUT PERIODS OF RAIN WILL
CONTINUE INTO TONIGHT.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
PERSISTENT CYCLONIC FLOW WILL LOSE ITS GRIP ON THE REGION INTO
MONDAY AS UPPER LOW DROPS SSEWD OFF OF THE MID ATLANTIC COAST AND
HEIGHT RISES BUILD INTO THE REGION FROM THE GLAKS.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
LARGE SFC ANTICYCLONE OVER THE UPPER MIDWEST WILL BE THE MAIN
WEATHER PLAYER FOR THE AREA NEXT WEEK...DIRECTING COOL AND DRY
CANADIAN AIR ACROSS THE REGION FOR A WELL NEEDED REPRIEVE FROM
THIS WEEKEND'S SOAKING RAINS.

BEFORE THE DRY AIR ARRIVES...THE COLUMN COOLS OFF ENUF TO MAKE
WET SNOW OR AT LEAST A RA/SN MIX OVER THE HIGHER ELEVS SUN NITE.
CHC POPS FOR SUN NITE...AND WITH SPARSE COVG...WILL NOT MENTION
ADDTNL ACCUMS THEN.

BEYOND LATE SUN/EARLY MON...LITTLE/NO CHC OF RA FOR 4-5 DAYS

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
ONLY MINOR CHANGES MADE TO PREVIOUS 06Z TAF PACKAGE. REMOVED LLWS
AND MENTIONED RASN AT BFD/JST. CONFIDENCE IS LOW WITH REGARDS TO
THE SN AS LOW LEVEL TEMPERATURES WILL BE ONLY MARGINALLY COLD.

STRONG ONSHORE EASTERLY FLOW /50-70KTS/ ASSOCIATED DEVELOPING
MID ATLANTIC STORM SYSTEM WILL CONTINUE WIDESPREAD IFR/MVFR CONDS
THROUGH SUNDAY. RAIN WILL INCREASE IN INTENSITY AND COVERAGE
THROUGH THE MORNING AND INTO THE AFTERNOON. THE EASTERLY FLOW WILL
SUPPORT LLWS WITHIN THE LOWEST 2-4KFT AGL...DIMINISHING LATER IN
THE PD. SFC WNDS WILL ALSO BE GUST 30-35KTS AT TIMES ESPECIALLY
OVR THE EASTERN AIRFIELDS. GRADUAL IMPROVEMENT IS ANTICIPATED FROM
MONDAY INTO TUESDAY.

OUTLOOK...
TUE-WED...BCMG VFR. NO SIG WX EXPECTED.

&&

.HYDROLOGY...
WIDESPREAD RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE ANTICIPATED
ACROSS CENTRAL PA OVER THE NEXT 24 HOURS. LOCALIZED AMOUNTS IN
EXCESS OF 2 INCHES ARE POSSIBLE. THE HEAVY RAINFALL COMBINED WITH
RESIDUAL SNOW MELT IN SOME LOCATIONS WILL RESULT IN THE POTENTIAL
FOR MINOR TO MODERATE FLOODING. A FLOOD WATCH CONTINUES THROUGH
TONIGHT FOR THE ENTIRE CWA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ004>006-010>012-
017>019-024>028-033>037-041-042-045-046-049>053-056>059-
063>066.
WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR PAZ012-017>019-
024>028-033>036-041-042-045-046-049>053-056>059-063>066.

&&

SYNOPSIS...STEINBUGL
NEAR TERM...GRUMM/TYBURSKI
SHORT TERM...GRUMM/DEVOIR
LONG TERM...DANGELO/DEVOIR
AVIATION...GRUMM
HYDROLOGY...STEINBUGL
Hazardous weather outlook, Mar 13, 12:32 PM EST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1232 PM EST SAT MAR 13 2010

PAZ012-017>019-024>028-033>036-041-042-045-046-049>053-056>059-
063>066-141745-
NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-
BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
1232 PM EST SAT MAR 13 2010

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004>006-010-011-037-141745-
WARREN-MCKEAN-POTTER-ELK-CAMERON-TIOGA-
1232 PM EST SAT MAR 13 2010

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Mar 13, 12:03 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
12 NOON EST SAT MAR 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     NON-TSTM WND DMG LAIRDSVILLE             41.23N 76.61W
03/13/2010                   LYCOMING           PA   TRAINED SPOTTER

            TREES DOWN ON POWER LINES.

1137 AM     NON-TSTM WND DMG LEBANON                 40.34N 76.42W
03/13/2010                   LEBANON            PA   PUBLIC

            TREES AND POWERLINES DOWN. SOME ROOF
            SHINGLES AND HOME SIDING DAMAGED AS WELL.

1000 AM     NON-TSTM WND DMG CASSVILLE               40.29N 78.03W
03/13/2010                   HUNTINGDON         PA   PUBLIC

            TREE DOWN ON HOUSE PORCH.

1155 AM     NON-TSTM WND DMG CARLISLE                40.20N 77.20W
03/13/2010                   CUMBERLAND         PA   PUBLIC

            15 REPORTS OF WIND DAMAGE COUNTY WIDE

&&

LA CORTE
Local storm report, Mar 13, 12:27 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1227 PM EST SAT MAR 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     NON-TSTM WND DMG CASSVILLE               40.29N 78.03W
03/13/2010                   HUNTINGDON         PA   PUBLIC

            TREE DOWN ON A HOUSE

1115 AM     NON-TSTM WND DMG LAIRDSVILLE             41.23N 76.61W
03/13/2010                   LYCOMING           PA   PUBLIC

            TREES DOWN ON POWER LINES

1115 AM     NON-TSTM WND DMG CARLISLE                40.20N 77.20W
03/13/2010                   CUMBERLAND         PA   PUBLIC

            15 REPORTS OF WIND DAMAGE COUNTY-WIDE

1137 AM     NON-TSTM WND DMG LEBANON                 40.34N 76.42W
03/13/2010                   LEBANON            PA   PUBLIC

            TREES DOWN ON POWERLINES. SOME ROOF SHINGLES AND HOME
            SIDING DAMAGED AS WELL

&&

LA CORTE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Somerset

When
March 13, 1:30 PM EST to March 14, 1:15 PM EST
Where
Somerset County, 0.46 mi ESE of Confluence to 0.79 mi WSW of Addison
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
39.816, -79.363

Heavy rainfall between 1 and 3 inches combined with melt water from a deep snow pack to produce extensive areal flooding along the Casselman and Youghiogheny Rivers. Considerable flooding also occurred along Stony Creek. The flooding evacuated an unknown number of Benson Borough residents. Numerous secondary roads were closed across the southern half of the county. Three personal care homes were evacuated due to high water covering access roads, displacing approximately 45 to 50 people. The Youghiogheny River at Confluence crested over 13 feet or 1.5 feet above flood stage. The county declared a disaster emergency for this event.

Flood, Blair

When
March 13, 3:00 PM EST to March 14, 11:30 AM EST
Where
Blair County, 0.53 mi NW of Mill Run to 1.41 mi NE of Loop
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
40.505, -78.438

Heavy rainfall in excess of two inches combined with residual snow melt to produce widespread areal flooding. Numerous secondary roads were closed as a result of the flooding, especially in and around the towns of Altoona, Tyrone, Williamsburg and Bellwood.

Flood, Franklin

When
March 13, 4:00 PM EST to March 15, 3:00 AM EST
Where
Franklin County, Upper Strasburg to 1.71 mi ESE of Fannettsburg
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
40.070, -77.700

Heavy rainfall between 1 and 4 inches combined with snow melt to produce areal flooding. Numerous secondary roads were closed in the Upper Strasburg area. Flooding caused the evacuation of two mobile home parks in Greene Township.

Flood, Huntingdon

When
March 13, 5:00 PM EST to March 15, 3:00 AM EST
Where
Huntingdon County, Shade Gap to 2 mi NNW of Joller
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
40.180, -77.850

Heavy rainfall between 1 and 2.5 inches combined with snow melt to produce extensive areal and river flooding. The flooding occurred along the Main Stem and Little Juniata River, Stone Creek, Spruce Creek and Aughwick Creek. Approximately 20 secondary roads were closed in Miller, Cromwell, Juniata, Shirley, Smithfield, Spruce Creek, Porter, Logan and Todd Townships. Flooding was also reported in Warriors Mark, Huntingdon and Mill Creek Boroughs. The Little Juniata River River at Spruce Creek crested near 10 feet or about 2 feet above flood stage early in the morning on the 14th. The Aughwick Creek at Shirleysburg crested near 13 feet or about 3 feet above flood stage during the mid-morning on the 14th.

Flood, Bedford

When
March 13, 6:00 PM EST to March 15, 3:00 AM EST
Where
Bedford County, 2.83 mi SSW of Palo Alto to 1.17 mi W of Hewitt
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
39.730, -78.782

Heavy rainfall between 1 and 2.5 inches combined with snow melt to produce areal flooding. The Dunning creek at Belden was out of its banks for almost three days, cresting over 10 feet early in the morning on the 14th. Flooding along Wills Creek in the southwest part of the County affected the Hyndman area, closing several secondary roads.

Flood, Fulton

When
March 13, 6:00 PM EST to March 15, 3:00 AM EST
Where
Fulton County, 0.32 mi ENE of Dublin Mills to 0.33 mi ENE of Dublin Mills
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
40.122, -78.025

Heavy rainfall between 1 and 3 inches combined with snow melt to produce areal flooding. The flooding closed a portion of Dublin Mills Road along Sideling Hill Creek in the far northern part of the county near the Fulton Huntingdon line.

Flood, Juniata

When
March 14, 3:00 AM EST to 8:45 PM EST
Where
Juniata County, 0.87 mi W of Port Royal to 0.79 mi N of Port Royal
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
40.532, -77.396

Heavy rainfall between 1 and 3 inches caused areal flooding at the intersection of Licking Creek, Tuscarora Creek and the Main Stem Juniata River. The flooding was mainly confined to the Port Royal area. The Tuscarora Creek was out of its banks and crested near 14 feet or about 4 feet above flood stage. The flooding closed several secondary roads including Sandbar Road, Locust Grove Road and River Road into Juniata Haven.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 210772, 211477, 210771, 210769, 210768, 210770, 210790.